Texas, 2007

Tornado and Flash Flooding in Texas, March 13 to 14, 2007

March 13 to 14, 2007 · NWS CRP · 18 events in 9 counties and zones

A closed upper level low across West Texas and Eastern New Mexico moved slowly east into West-Central Texas on the 13th. A short-wave trough in the base of the low tracked north-eastward across the Rio Grande Plains into the Coastal Plains of South Texas during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A closed upper level low across West Texas and Eastern New Mexico moved slowly east into West-Central Texas on the 13th. A short-wave trough in the base of the low tracked north-eastward across the Rio Grande Plains into the Coastal Plains of South Texas during the evening hours. Large scale lift ahead of this feature spread across portions of Souh Texas during the afternoon, atop airmass that was moist and unstable. Sufficient deep layer shear resulted in isolated severe storms during the afternoon across South Texas. Evetually an organized MCS developed and swept across South Texas during the evening hours. Southwesterly mid level winds of 40-50 kts atop a strenghtening low level jet in the evening across South Texas resulted in both bowing line segments and supercells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 13, 9:31 AM CST, 59 minutes earlier.

Area forecast discussion, Mar 13, 9:31 AM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1031 AM CDT TUE MAR 13 2007

.UPDATE...A RATHER MOIST AIRMASS IS IN PLACE ACROSS SOUTH TX THIS
MORNING. PWS WERE AVERAGING 1.5-1.8 INCHES WITH MOISTURE EXTENDING
UPWARD TO THE MIDDLE TROPOSPHERE. WITH CONVECTIVE TEMPS IN THE
LOWER 70S...IT WL NOT TAKE MUCH TO GENERATE CONVECTION TDA. KCRP
88D WAS ALREADY SHOWING SHOWERS BEGINNING TO DEVELOP ACROSS THE
ERN AREAS.  A SPEED MAX PUSHING THROUGH SOUTH TX THIS MORNING WL
FURTHER AID IN THE DEVELOPMENT OF CONVECTION. KCRP 88D WAS SHOWING
ELEVATED CONVECTION CONTINUING TO INCREASE IN COVERAGE AND
INTENSITY ACROSS THE RIO GRANDE PLAINS DUE TO THIS SPEED MAX.
ALSO...THE MAIN UPR LOW BACK ACROSS SE NM WL BE PUSHING EWD
TDA...ENHANCING THE OVERALL DIVERGENT PATTERN IN PLACE. WITH ALL
THIS SAID...WL MAINTAIN THE LKLY/CAT POPS FOR TDA. MADE A FEW
ADJUSTMENTS TO THE TEMPS AND WINDS. 5 FT SWELLS WL CONTINUE
THROUGH TNT WHILE THE OVERALL GRADIENT WL REMAIN GENERALLY ON THE
WK SIDE.

WHILE THE POTENTIAL FOR HVY RAIN EXISTS...THE POTENTIAL FOR SVR WX
IS LESS CERTAIN.  INITIALLY THE CAPPING INVERSION AND THE THICK
CLOUD CVR WL LIMIT THE SVR POTENTIAL THROUGH EARLY AFTN. HOWEVER THE
MID LVL LAPSE RATES WL CONTINUE TO STEEPEN THIS AFTN AND THE 0-6KM
SHEAR WL CONTINUE TO INCREASE AS THE UPR LOW BEGINS TO MOVE EWD.
A POSSIBLE CLUSTER OF STORMS MAY INITIALLY AFFECT THE WRN AREAS
THIS AFTN/EVE AND THEN AFFECT THE REMAINDER OF THE AREA OVERNIGHT.
STILL SOME UNCERTAINTY ON THIS SCENARIO BUT WITH SUCH DECENT
CAPES ABV THE CAP AND INCREASING SHEAR...WE WL MAINTAIN SOME KIND
OF SVR THREAT FOR TNT IN ADVANCE OF THIS UPR LOW.

&&

.PREV DISCUSSION... /ISSUED 444 AM CDT TUE MAR 13 2007/

SHORT TERM (TODAY THROUGH WEDNESDAY)...ATMOSPHERE ACROSS S TX HAS
RECOVERED AFTER MCS 24 HOURS AGO. THE QUASI-STNRY LOW ACROSS SE NM
WILL DRIFT E TODAY INTO NW TX AND SE TONIGHT INTO N-CNTL TX. NAM
AND GFS DIVERGE WITH EXACT TRACK THRU ERN PART OF STATE ON
WED...WITH NAM FURTHER N AND REMAINING CLOSED.

THE FIRST LOBE OF PVA SEEN ON WATER VAPOR IMAGERY AND RUC ANALYSIS
IS APPROACHING RIO GRANDE EARLY THIS MORNING. ELEVATED RWS AND
EVEN A FEW TSTMS WILL CONT TO DVLP EARLY THIS MORNING ACROSS THE
RIO GRANDE PLAINS AND WILL MOST LIKELY SPREAD EWD INTO THE
COASTAL BEND OVER THE NEXT SEVERAL HOURS.

MAY BE A TEMPORARY BREAK ON BACK SIDE OF THIS FIRST PIECE OF
ENERGY MID MORNING...BUT CONVECTION MAY INCREASE IN COVERAGE LATE
THIS MORNING AND ESPECIALLY INTO THE AFTN AND POSSIBILY INTO EARLY
THIS EVE ACROSS THE COASTAL BEND AS SFC HEATING BEGINS TO INTERACTS
WITH THE VERY MOIST AND ONLY WEAKLY CAPPED ATMOSPHERE. ONCE
AGAIN...LOCALLY HEAVY RAINFALL A GOOD POSSIBILITY GIVEN THE MOIST
COLUMN. IN ADDITION...THERE APPEARS TO A SEVERE POTENTIAL THIS
AFTERNOON AND TONIGHT. SUFFICIENT 0-6 KM DEEP LAYER SHEAR
SPREADING INTO THE AREA...DESCENT INSTABILITY DVLPG THIS AFTN AND
STEEPENING ELEVATED LAPSE RATES ALL POINT TO THE POTENTIAL FOR
ISOL SVR STORMS...PRODUCING HAIL AND/OR DAMAGING WINDS. HAVE SIDED
TOWARDS THE HIGHER GFS MOS POPS FOR TODAY AND UNDERCUT ALL GUIDANCE
ON HIGHS.

MAY HAVE TO WATCH FOR SOME TYPE OF ORGANIZING MCS TO THE NORTH
THIS EVE AS STRONGER ASCENT SPREAD INTO S-CNTL AND S TX WITH
SECOND LOBE OF ENERGY IN BASE OF LOW...AND AS SRLY LLJ BEGINS TO
INCREASE. MAY BE THE POTENTIAL FOR THIS TO BUILD FAR ENUF S TO
AFFECT OUR AREA LATE TONIGHT. SHEAR PARAMETERS AND ELEVATED LAPSE
RATES ONLY INCREASE FURTHER TONIGHT. SPC SWODY1 HAS THE ENTIRE
CWA IN A SLIGHT RISK TODAY AND TONIGHT...SO HAVE INCLUDED SEVERE
MENTION (IN ADDITION TO LOCALLY HEAVY RAINFALL) IN ZFP AND GRIDS.

THERE WILL STILL BE THE POTENTIAL FOR CONVECTION ACROSS THE NE
HALF OF THE CWA ON WED IN BASE OF TROF/LOW. THERE STILL MAY BE A
HAIL POTENTIAL ALSO ON WED ACROSS THIS AREA AS THE COLD H5 POCKET
CLIPS THE AREA. (HAVE NOT INCLUDED A MENTION OF THIS IN ZFP OR GRIDS)
OUT ACROSS THE SW HALF OF THE CWA HOWEVER...SUBSIDENCE WILL BE
SETTING IN YIELDING MUCH WARMER TEMPS AND CLEARING SKIES.

MARINE...AN UPPER LEVEL LOW PRESSURE SYSTEM THAT HAS BEEN STALLED
ACROSS SOUTHEAST NEW MEXICO WILL BEGIN TO SLOWLY MOVE EAST TODAY
AND TONIGHT. ABUNDANT GULF MOISTURE OUT AHEAD OF THIS SYSTEM WILL
PRODUCE PERIODS OF SHOWERS AND THUNDERSTORMS TODAY THROUGH
WEDNESDAY. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE. WEAK
TO OCCASIONALLY MODERATE ONSHORE FLOW IS EXPECTED THROUGH
THURSDAY. A COLD FRONT IS EXPECTED TO PUSH THROUGH THE COASTAL
WATERS FRIDAY MORNING WITH A MODERATE EAST TO NORTHEAST FLOW IN
ITS WAKE. MODERATE SOUTHEAST FLOW WILL RETURN SATURDAY AS THE HIGH
MOVES EAST.

AVIATION...ELEVATED RWS AND ISOLD TSTMS EARLY THIS MORNING FM
LRD-ALI WILL CONT TO SLIDE EAST THRU THE EARLY MORNING HOURS.
ELSEWHERE LOW STRATUS WILL RESULT IN IFR/LIFR CONDS ACROSS MANY
INTERIOR LOCATIONS. AREAS OF FOG WILL ALSO CONT...GNRLY REDUCING
VSBLTYS IN THE 2-4 MI RANGE. THESE CONDS WILL IMPROVE AFTER 15Z.
SHOULD SEE RWS/TSTMS RE-DVLPD LATE THIS MORNING AND INTO THE AFTN
ACROSS MUCH OF S TX...ESP THE ERN HALF OF THE CWA. COULD BE ISOLD
STORMS PRODUCING SVR HAIL AND SVR WINDS THIS AFTN AND TONIGHT.

LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...RETAINED SLIGHT CHANCE
POPS OVER THE EAST 00-06Z WEDNESDAY EVENING WITH LINGERING
MOISTURE/JET DYNAMICS. STABILIZING/DECOUPLED BOUNDARY LAYER COMBINED
WITH RECENT RAINS WILL LEAD TO PATCHY/AREAS FOG WEDNESDAY
NIGHT/THURSDAY MORNING. STRATUS OVER THE EAST WILL LIKELY PERSIST
DURING THIS TIMEFRAME AS THE CAPPING INVERSION STRENGTHENS.
CLOUDINESS WILL EVENTUALLY DISSIPATE THURSDAY AFTERNOON IN SUBSIDENT
REGIME. AT LEAST PATCHY FOG IS ANTICIPATED THURSDAY NIGHT AS THE
BOUNDARY LAYER DECOUPLES/STABILIZES AGAIN BUT AN ENCROACHING COLD
FRONTAL BOUNDARY WILL CAUSE STRATUS TO FORM WHICH WILL LIKELY
MINIMIZE THE INTENSITY OF THE FOG. RAISED MINS OVER THE FAR EAST
WEDNESDAY NIGHT WHERE STRATUS PERSISTS AND LOWERED MAXES ACROSS THE
EAST THURSDAY DUE TO LATE DISSIPATION OF STRATUS/FOG AND DEVELOPMENT
OF AN EASTERLY FLOW.

OUTLIER SOLUTION OF DELAYED/NO FRONTAL PASSAGE PER THE GFS HAS BEEN
DISCOUNTED GIVEN THE DEPARTURE OF THE CLOSED MID-LEVEL CYCLONE.
PREFER CONSENSUS SOLUTIONS PER THE ECMWF/NOGAPS/CANADIAN/DGEX WHICH
INDICATE A COLD FRONTAL PASSAGE FRIDAY MORNING. FORCING WILL ONLY BE
ABLE TO GENERATE CLOUDINESS AND NOT PRECIPITATION. SURFACE
ANTICYCLONE SHIFTS AWAY FROM THE REGION NEXT WEEKEND INTO EARLY NEXT
WEEK WITH ONSHORE FLOW RESULTING IN A GOOD DEAL OF CLOUDINESS BUT
INSIGNIFICANT FORCING WILL PRECLUDE PRECIPITATION. STRENGTHENING
LOW-LEVEL JET/PRESSURE GRADIENT WILL RESULT IN BREEZY/WINDY
CONDITIONS ACROSS THE INTERIOR AND SCA CONDITIONS OVER THE WATERS
SUNDAY/MONDAY. LOWERED MAXES FRIDAY/SATURDAY AND RAISED MINS SUNDAY
NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    74  62  80  65  82  /  80  60  30  20  10
VICTORIA          74  61  75  60  81  /  90  70  50  20  10
LAREDO            79  64  89  66  94  /  50  50  10  10  10
ALICE             76  62  84  62  86  /  70  60  20  10  10
ROCKPORT          74  62  75  66  80  /  90  60  40  20  10
COTULLA           76  61  86  60  90  /  50  50  10  10  10
KINGSVILLE        75  62  83  64  85  /  70  60  20  20  10
NAVY CORPUS       74  63  77  67  80  /  80  60  30  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

MB
Hazardous weather outlook, Mar 13, 4:07 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
507 AM CDT TUE MAR 13 2007

GMZ230-235-250-255-270-275-TXZ229>234-239>247-141100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
507 AM CDT TUE MAR 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

COPIOUS MOISTURE WILL INTERACT WITH AN UPPER LEVEL DISTURBANCE
AND DAY TIME HEATING TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS
SOUTH TEXAS THIS AFTERNOON. THE STORMS MAY ORGANIZE INTO A LINE OF
STORMS TONIGHT AND SWEEP ACROSS THE AREA. SUFFICIENT SHEAR AND
INSTABILITY WILL BE IN PLACE ACROSS ALL OF SOUTH TEXAS TO ALLOW
FOR A SLIGHT RISK FOR SOME OF THESE STORMS TO BECOME SEVERE THIS
AFTERNOON AND TONIGHT...PRODUCING LARGE HAIL AND DAMAGING WINDS
GUSTS.

IN ADDITION...LOCALLY HEAVY RAINFALL OF 1 TO 3 INCHES WILL BE
POSSIBLE...RESULTING IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY THE SHOWERS AND STORMS WILL BE CONFINED MAINLY
NORTHEAST OF INTERSTATE 37 AS THE UPPER LEVEL DISTURBANCE PASSES
JUST NORTH OF THE REGION. THERE MAY BE THE POTENTIAL FOR ISOLATED
STORMS ACROSS THE VICTORIA CROSSROADS AREA TO BECOME SEVERE ON
WEDNESDAY...PRODUCING LARGE HAIL. THE SHOWERS AND THUNDERSTORMS
WILL MOVE EAST OF THE REGION ON THURSDAY ALONG WITH THE UPPER
LEVEL DISTURBANCE.

ONSHORE FLOW WILL RESULT IN SMALL CRAFT ADVISORY CONDITIONS ACROSS
ALL THE WATERS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

JR/BB

The radar

The Austin/San Antonio radar (KEWX), 133 km away, was scanning. The volume nearest the first event began at 16:31 UTC.

Open the radar archive at this moment

Event by event

10 hail, 4 flash flood, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, McMullen

When
March 13, 10:30 AM CST
Where
McMullen County, 10 mi N of Tilden
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
28.595, -98.550

Penny sized hail reported in Cross.|

Hail, Live Oak

When
March 13, 12:45 PM CST
Where
Live Oak County, Whitsett
Measured
0.75 in hail
Reported by
Public
Coordinates
28.630, -98.270

Hail, Bee

When
March 13, 6:44 PM CST
Where
Bee County, 5 mi W of Normanna
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
28.530, -97.862

Tornado, Bee

When
March 13, 6:51 PM CST to 6:56 PM CST
Where
Bee County, 7.01 mi WNW of Blanconia to 6.51 mi NW of Blanconia
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
28.439, -97.526

Tornado was on the ground in an open brush field. No visible damage was reported.|

Hail, Goliad

When
March 13, 7:05 PM CST
Where
Goliad County, 5.07 mi ENE of Berclair
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
28.570, -97.510

Golfball sized hail was reported 10 miles souhtwest of Goliad, on U.S. 59.

Flash Flood, Goliad

When
March 13, 7:21 PM CST to 9:00 PM CST
Where
Goliad County, 0.61 mi W of Goliad
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.670, -97.390

Water reported over U.S. 59 west in Goliad.

Hail, Bee

When
March 13, 7:45 PM CST
Where
Bee County, 2.77 mi N of (Nir)nas Chase Fld B
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
28.410, -97.670

Penny sized hail reported along Hwy 202 5 miles east of Beeville.|

Hail, Duval

When
March 13, 8:45 PM CST
Where
Duval County, Freer
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
27.880, -98.620

Hail, Duval

When
March 13, 9:00 PM CST
Where
Duval County, 1.51 mi SSE of Benavides
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
27.580, -98.410

Golfball sized hail covered ground 1 mile south of Benavides.

Hail, Duval

When
March 13, 9:30 PM CST
Where
Duval County, 0.69 mi N of Rios
Measured
1 in hail
Reported by
Public
Coordinates
27.460, -98.270

A farming facility had shattered windows from the hail.

Thunderstorm Wind, Duval

When
March 13, 9:30 PM CST
Where
Duval County, 0.92 mi NW of Rios
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
27.460, -98.280

A farming facility had wind damage to the roof of a metal building. Some shingles were also removed from a newly constructed roof.|

Hail, Aransas

When
March 13, 9:43 PM CST
Where
Aransas County, 1.38 mi N of Rockport
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
28.040, -97.050

Flash Flood, Live Oak

When
March 13, 10:25 PM CST to 11:45 PM CST
Where
Live Oak County, Three Rivers
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.470, -98.180

Several county roads in the central and northern part of the county were reported flooded. Radar estimated between 2 and 4 inches fell during the evening hours across this area.|

Flash Flood, Bee

When
March 13, 11:00 PM CST to 11:45 PM CST
Where
Bee County, Beeville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
28.400, -97.750

Nearly 2 inches of rain feel across Beeville resulting in flash flooding of Poesta Creek. Later during the early morning of the 14th a motorist had to be rescued after driving around barricades and becoming stranded in the South Tyler St. low water crossing at Poesta Creek.|

Thunderstorm Wind, Kleberg

When
March 13, 11:12 PM CST
Where
Kleberg County, 0.92 mi SE of Kingsville
Measured
51 kt (59 mph) measured gust
Property damage
$15,000
Reported by
ASOS
Coordinates
27.510, -97.860

A 59 mph wind gust was measured at the NAS Kinsville ASOS. Tree limbs were reported down thoughout Kingsville. One hundred three nursing home residents were evacuated from a nursing home after the winds broke windows, removed roof shingles and blew a roof air conditioner off the building. No injuries were reported.

Hail, Nueces

When
March 13, 11:18 PM CST
Where
Nueces County, 6 mi WNW of Crps Christi Intl Ar
Measured
0.75 in hail
Reported by
Public
Coordinates
27.803, -97.591

Penny sized hail reported on northwest side of Corpus Christi. Pea to marble sized hail observed briefly at Corpus Christi International Airport around 1130 PM CST and briefly across the south side of Corpus Christi at 1145 PM CST.|

Thunderstorm Wind, Aransas

When
March 13, 11:42 PM CST
Where
Aransas County, 1.38 mi N of Rockport
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
28.040, -97.050

Large metal storage shed on 12th St. and Bypass 35 was destroyed. A roof was blown off of a boat barn. Broken tree limbs also reported in the Country Club area along with wind damage to the siding of house. Fences were blown down in a development just suth of Cove Harbor. Three boats were flipped on side at Business 35 and the harbor.|

Flash Flood, San Patricio

When
March 13, 11:59 PM CST to March 14, 12:45 AM CST
Where
San Patricio County, 0.61 mi E of Sinton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.030, -97.510

Some city streets were reported flooded in Sinton.|

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23850, 23851, 23852, 23853, 23857, 23875, 23876, 23878, 23883, 23884, 23886, 23880, 23898, 23959, 23894, 23885, 23889, 23899.